Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 263, NWS Des Moines, IA

August 21, 2014Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2014, 4:52 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 4:52 AM CDT (09:52 UTC)
Expired
Aug 21, 2014, 5:30 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KDMX 210952
SVRDMX
IAC063-109-147-211045-
/O.NEW.KDMX.SV.W.0263.140821T0952Z-140821T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
  EASTERN EMMET COUNTY IN NORTHWEST IOWA...
  NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 545 AM CDT

* AT 451 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  IOWA LAKE...OR 18 MILES SOUTH OF FAIRMONT...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IOWA LAKE...SWAN LAKE...SMITH POOL...OKAMANPEDAN LAKE...
  ARMSTRONG...BANCROFT...SWEA CITY...BURT...TITONKA...RINGSTED...
  FENTON...LAKOTA...LONE ROCK...LEDYARD...DOLLIVER AND OKAMANPEDAN
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9397 4318 9397 4312 9462 4336 9469
      4350 9461
TIME...MOT...LOC 0951Z 261DEG 44KT 4337 9445 

HAIL...1.00IN
WIND...60MPH

$$

LEE
2 follow-up statements
006 
WWUS53 KDMX 211020
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT THU AUG 21 2014

IAC147-211029-
/O.CAN.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
PALO ALTO IA-

520 AM CDT THU AUG 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
      4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1019Z 247DEG 32KT 4331 9434 

$$

IAC063-109-211045-
/O.CON.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
EMMET IA-KOSSUTH IA-
520 AM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN EMMET AND NORTHERN KOSSUTH COUNTIES...

AT 519 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
SMITH POOL...OR 17 MILES NORTH OF ALGONA...MOVING NORTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SMITH POOL...ARMSTRONG...BANCROFT...SWEA CITY...BURT...TITONKA...
RINGSTED...LAKOTA...LONE ROCK AND LEDYARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
      4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1019Z 247DEG 32KT 4331 9434 

HAIL...0.75IN
WIND...60MPH

$$

LEE
492 
WWUS53 KDMX 211030
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU AUG 21 2014

IAC063-109-211040-
/O.CAN.KDMX.SV.W.0263.000000T0000Z-140821T1045Z/
EMMET IA-KOSSUTH IA-
530 AM CDT THU AUG 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND
NORTHERN KOSSUTH COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY 
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4317 9437 4326 9444 4326 9458 4329 9465
      4350 9437 4350 9397 4324 9397
TIME...MOT...LOC 1026Z 261DEG 44KT 4333 9416 

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:12 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 21, 4:12 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT THU AUG 21 2014

.SHORT TERM /TODAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

THUNDERSTORMS DEVELOPING ACROSS NORTHWEST IOWA AND SOUTHERN
MINNESOTA WILL AFFECT OUR FAR NORTHERN COUNTIES EARLY THIS MORNING
WITH A LOW RISK OF SEVERE WEATHER AND LOCALIZED FLOODING...BUT WILL
EXIT THE FORECAST AREA AROUND OR SHORTLY AFTER 12Z. OTHERWISE
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS CENTRAL IOWA BOTH
FROM EARLY MORNING DEVELOPMENT OVERHEAD AND FROM THE CLUSTER OF
STORMS MOVING IN FROM CENTRAL NEBRASKA...WHICH SHOULD FADE AS THEY
ENTER IOWA LATER IN THE MORNING. THIS LEADS TO CONSIDERABLE
UNCERTAINTY REGARDING THE DEGREE TO WHICH STORMS WILL OR WILL NOT BE
ABLE TO SURVIVE IN THE LATE MORNING AND AFTERNOON...WHICH WILL HAVE
A SIGNIFICANT EFFECT ON OUR TEMPERATURES LATER IN THE DAY. WE SAW
YESTERDAY WHAT CAN HAPPEN IF THE PRECIP/CLOUDS LINGER INTO THE
AFTERNOON AS TEMPERATURES WERE NEARLY 10 DEGREES COOLER THAN
ANTICIPATED IN SOME AREAS. FOR NOW HAVE LINGERED ISOLATED
THUNDERSTORM WORDING THROUGH AROUND MIDDAY ACROSS CENTRAL
IOWA...LOWERED HIGH TEMPERATURES A BIT AS IT APPEARS RESIDUAL
CONVECTIVE DEBRIS CLOUDS WILL ONCE AGAIN BE AN ISSUE AT LEAST TO
SOME EXTENT...AND DO NOT FEEL THAT HEAT HEADLINES ARE WARRANTED IN
THIS SCENARIO. TOWARD THIS EVENING STORMS WILL AGAIN BE
POSSIBLE...BUT BELIEVE WE WILL REMAIN CAPPED OFF WITH PRECIP
LIKELIER AFTER DARK AND INTO THE OVERNIGHT PERIOD ONCE AGAIN.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 409 AM CDT THU AUG 21 2014

PRECIP AND TEMP TRENDS WILL BE THE PRIMARY CONCERNS THROUGH THE
ENTIRE PERIOD WITH PATTERN REMAINING QUITE ACTIVE.  MODELS REMAIN IN
DECENT AGREEMENT ON THE LARGER SCALE INTO EARLY NEXT WEEK WITH
FAIRLY HIGH AMPLITUDE WRN TROUGH TO OH VALLEY/ERN GREAT LAKES RIDGE.
SHORT WAVE CURRENTLY PUSHING THROUGH DAKOTAS/MN AND DRIVING MCS FROM
NRN IA INTO MN WILL ALSO EVENTUALLY SAG SURFACE REFLECTION AND
BOUNDARY INTO IA BY TONIGHT. THERE IS SOME POTENTIAL FOR SURFACE
BASED CONVECTION TO FIRE ALONG THE LOW LEVEL CONVERGENCE AND
CONTINUE INTO THE EVENING AS THETA-E ADVECTION AND MOISTURE
TRANSPORT INTERSECTS THE BOUNDARY. IT QUICKLY VEERS TOWARD
DAYBREAK HOWEVER...SO IT SHOULD BEGIN TO WANE AND DISSIPATE INTO
FRI MORNING. LOOKING FOR THINGS TO TURN MORE ACTIVE TOWARD 00Z
AND INTO THE NIGHT HOWEVER. SURFACE BASED CONVECTION MAY RE-FIRE
NEAR THE WARM FRONT FROM NE INTO IA. WRN TROUGH IS EXPECTED TO BE
JUST PROGRESSIVE ENOUGH TO INCREASE SYNOPTIC SCALE LIFT AND
THERMODYNAMIC FORCING TO FUEL MCS INTO THE NIGHT AS WARM FRONT
AGAIN LIFTS NORTHWARD. PRECIP CHANCES MAY STILL LINGER THROUGH THE
DAY...BUT GRADUALLY LIFT SOUTH TO NORTH. CHANCES WILL REMAIN IN
THE FORECAST...MAINLY NW THIRD ATTENDANT TO NE/SD SURFACE
FRONT...THEN INCREASE INTO SUN NIGHT WEST TO EAST AS SURFACE BASED
CONVECTION OOZES INTO IA LATER IN THE NIGHT FUELED BY AN UPTICK IN
KINEMATIC FORCING ASSOCIATED WITH SHORT WAVE LIFTING THROUGH THE
NRN PLAINS.

FORECAST CONFIDENCE DECREASES INTO NEXT WEEK HOWEVER AS GFS/GEM ARE
STILL MORE PROGRESSIVE LIFTING LONG WAVE TROUGH FROM THE NRN
ROCKIES INTO THE NRN PLAINS WHILE THE ECMWF HAS CHANGED SOMEWHAT
LEAVING CUTOFF REMNANTS OVER THE ROCKIES. HAVE NOT CHANGED
FORECAST TOO MUCH DUE TO THIS UNCERTAINTY. MODELS SUGGEST POPS TO
SOME DEGREE THROUGH WED FOR DIFFERENT REASONS...ECMWF WARM
ADVECTION VS GFS LINGERING WEAKER PRECIP BEHIND THE TROUGH.

THE AIRMASS THROUGH EARLY NEXT WEEK WILL NOT CHANGE MUCH AND REMAIN
FAVORABLE FOR LOCALLY HEAVY RAIN WITH ELEVATED PWS AND WARM CLOUD
DEPTHS.  AS MENTIONED IN PREVIOUS DISCUSSIONS...FLASH FLOOD WATCHES
MAY EVENTUALLY BE NEEDED BUT NOT UNTIL CONFIDENCE IN CONVECTIVE
TRENDS OVER FAVORABLE HIGH SOIL MOISTURE AREAS INCREASES.  SEVERE
POTENTIAL WILL REMAIN THERE AS WELL BUT WITH NO PARTICULAR TIME OR
LOCATION TO FOCUS ON AS OF YET...ALTHOUGH SURFACE BASED DEVELOPMENT
LATE SUN SEEMS SOMEWHAT MORE FAVORABLE WITH BETTER PHASED
INSTABILITY...SHEAR AND FORCING.

HEAT INDICES WILL APPROACH ADVISORY CRITERIA THROUGH THE
WEEKEND...AND HEADLINES COULD EVENTUALLY BE NEEDED IF THIS OCCURS
REPETITIVELY FOR SEVERAL DAYS...BUT CONVECTION AND ASSOCIATED DEBRIS
COULD CERTAINLY AFFECT THINGS AND KEEPS CONFIDENCE LOW ENOUGH TO
PRECLUDE ANY HEADLINES AT THE MOMENT.

&&

.AVIATION...21/06Z
ISSUED AT 1150 PM CDT WED AUG 20 2014

BOUNDARY NEAR NORTHERN IOWA WILL ALLOW FOR TSRA CHANCES AT SITES.
HAVE INCLUDED MENTION AT NORTHERN SITES KMCW/KALO...WITH
CONDITIONS DROPPING TO MVFR OR IFR...POSSIBLY LOWER IF HEAVY RAIN
REDUCES VISIBILITIES NEAR 12Z. SYSTEM WILL PUSH EAST...WITH A
RETURN TO VFR CONDITIONS AT SITES. WINDS WILL BE FROM THE SOUTH
AND MAY BE GUSTY IN THE AFTERNOON. ADDITIONAL CHANCES FOR
SHRA/TSRA WILL BE POSSIBLE AT SITES LATE IN THE PERIOD...THOUGH
HAVE LEFT OUT MENTION ATTM DUE TO UNCERTAINTIES IN TIMING AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Aug 20, 4:02 PM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED AUG 20 2014

IAZ004>007-015>017-023>028-212115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT MAINLY NORTH OF
HIGHWAY 20 AND ESPECIALLY NEAR THE MINNESOTA BORDER. LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF NICKELS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A FEW
MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-212115-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
402 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
EVENING. SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORM CHANCES...MAINLY DURING THE LATE EVENING
AND EARLY MORNING HOURS...WILL CONTINUE THROUGH THE WORK
WEEK AND EXPAND INTO OTHER PARTS OF THE DAY FROM THE WEEKEND INTO
EARLY NEXT WEEK. SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND A
FEW MAY ALSO BE SEVERE.

HEAT INDICES ARE EXPECTED TO REACH OR JUST EXCEED 100 DEGREES IN
MOST AREAS DURING PEAK HEATING OF THE DAY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE WEEKEND AND
NEXT WEEK.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:18 AM CDTSevere Thunderstorm WarningDMXEmmet42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.